Medications in a class of drugs called bisphosphonates are often used to increase bone density in patients with osteoporosis. they have been found to cause serious side effects in the eyes of some patients.
Fosamax and other bisphosphonates used by millions of women to prevent osteoporosis may make it more likely that they will suffer anterior uveitis and scleritis, serious inflammatory eye disorders. Uveitis is inflammation of the middle layer of the eye, which in rare cases can lead to blindness, while scleritis is inflammation of the outer wall of the eye.
To investigate the risk of uveitis and scleritis among patients taking oral bisphosphonates, Mahyar Etminan, Pharm.D., of the Child and Family Research Institute in Vancouver, Canada, and colleagues conducted a retrospective cohort study.. It involvied 934,147 people who had visited an ophthalmologist from 2000 to 2007, including 10,827 first-time users of bisphosphonates.
According to a report from HealthDay News, among first time users, incident rates were 29 per 10,000 person-years for uveitis and 63 per 10,000 person-years for scleritis, compared with 20 per 10,000 and 36 per 10,000, respectively, for non-users. This translates to first-time users of oral bisphosphonates being 45% more likely to develop uveitis and 51% more likely to develop scleritis compared with never-users.
According to a report from The Daily Mail, drug-induced inflammatory eye disease is usually reversible with prompt treatment using corticosteroids, and patients are advised to stop taking the drugs.